Hail, Custer
- When
- August 12, 3:15 PM CST
- Where
- Custer County, 5.27 mi ENE of Thomas
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.790, -98.670
Several multicell thunderstorms developed along a weak trough over central Oklahoma during the late afternoon and evening hours of the 12th. Storms moved east southeast, resulting in sporadic wind damage, hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Several multicell thunderstorms developed along a weak trough over central Oklahoma during the late afternoon and evening hours of the 12th. Storms moved east southeast, resulting in sporadic wind damage, hail and flash flooding. Storms weakened overnight as the atmosphere became more stable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 1:51 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 251 PM CDT MON AUG 12 2013 .DISCUSSION... WITH RECENT MINOR RIVER FLOODING IN NORTHWEST OKLAHOMA AND EXCESSIVE RAINFALL DURING THE PAST FEW MONTHS IN CENTRAL PARTS OF THE STATE...WILL GO AHEAD AND ADD A FEW NORTHWEST AND CENTRAL OKLAHOMA COUNTIES TO THE FLASH FLOOD WATCH. SURFACE BOUNDARY THAT EXTENDS FROM NEAR WOODWARD TO OKC AND HOLDENVILLE SHOULD HELP FOCUS STORM DEVELOPMENT LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. THE EC MODEL FAVORS THE BEST CHANCE FOR WIDESPREAD SHOWERS AND STORMS OVERNIGHT INTO TUESDAY AS A WEAK WAVE APPROACHES FROM THE NORTHWEST. RAIN AND STORM CHANCES WILL REMAIN RELATIVELY HIGH UNTIL TUESDAY NIGHT AND WEDNESDAY...WHEN COOLER AND DRIER AIR FILTER INTO THE SOUTHERN PLAINS. ANOTHER WAVE IS EXPECTED TO MOVE THROUGH A NORTHERLY FLOW THURSDAY NIGHT INTO FRIDAY. THIS SHOULD BRING AN INCREASE IN MID-LEVEL CLOUD COVER ALONG WITH A DECENT CHANCE FOR SHOWERS AND STORMS. MAINLY DRY WEATHER IS EXPECTED OVER THE WEEKEND WITH A WARMING TREND. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 87 69 84 / 50 50 60 40 HOBART OK 72 92 70 84 / 30 40 60 40 WICHITA FALLS TX 74 97 73 87 / 20 20 50 40 GAGE OK 68 82 64 80 / 60 50 60 30 PONCA CITY OK 69 82 67 81 / 80 60 60 30 DURANT OK 74 97 73 88 / 30 30 60 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 12 2013
OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON AUG 12 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY THROUGH TONIGHT...
THUNDERSTORM OUTLOOK... THUNDERSTORMS ARE LIKELY OVER MUCH OF THE
NORTHERN HALF OF OKLAHOMA. SEVERE THUNDERSTORMS WILL BE ISOLATED.
DISCUSSION...A FRONT NEARLY STALLED ACROSS NORTHERN OKLAHOMA WILL
LIKELY BE ONE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. STRONG HEATING SOUTHWEST OF THE FRONT MAY SERVE AS ANOTHER
AREA FOR SHOWERS AND THUNDERSTORMS. THOSE THAT FORM WILL MOVE SLOWLY
EAST ACROSS OKLAHOMA. A FEW MAY PRODUCE HAIL TO GOLFBALLS AND WIND
GUSTS TO 70 MPH. IN THE EVENING THERE WILL BE AN INCREASING RISK FOR
FLOODING WITH REPEATED RAINFALL. THIS WILL INCREASE OVERNIGHT WHEN A
LARGE THUNDERSTORMS COMPLEX IS EXPECTED TO MOVE INTO NORTHERN
OKLAHOMA FROM WESTERN KANSAS. AREAS OF NORTH CENTRAL OKLAHOMA MAY
EXPERIENCE THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER AREAS THAT
HAVE HAD RECENT RAINS. A FLASH FLOOD WATCH REMAINS EFFECTIVE.
PROBABILITY TABLE... VALID THROUGH 700 AM CDT TUESDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
A VERY MOIST ATMOSPHERE AND SLOWER MOVING STORMS WILL SUPPORT THE
POTENTIAL FOR FLASH FLOODING...ESPECIALLY LATE TONIGHT ACROSS
NORTHERN OKLAHOMA. A FLASH FLOOD WATCH IS NOW IN EFFECT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS TUESDAY THROUGH LATE WEDNESDAY AS
A COLD FRONT SLOWLY MOVES ACROSS THE REGION. LOCALIZED FLASH
FLOODING MAY ACCOMPANY THE STRONGER STORMS THAT MANAGE TO
DEVELOP...PARTICULARLY ACROSS EAST CENTRAL AND NORTHERN OKLAHOMA.
ALTHOUGH A FEW OF THE STORMS COULD PRODUCE WIND GUSTS EXCEEDING
60 MPH AND HAIL UP TO THE SIZE OF QUARTERS WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME. THUNDERSTORM CHANCES
SHOULD GRADUALLY DECREASE BY THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 500 AM TUESDAY.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
231 PM CDT MON AUG 12 2013
OKZ032-041>043-047-048-122000-
JOHNSTON OK-ATOKA OK-PONTOTOC OK-MURRAY OK-COAL OK-HUGHES OK-
231 PM CDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSTON...NORTH
CENTRAL ATOKA...SOUTHERN PONTOTOC...NORTHEASTERN MURRAY...COAL AND
SOUTHERN HUGHES COUNTIES UNTIL 300 PM CDT...
AT 227 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTH OF MCALESTER TO SULPHUR...MOVING EAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
SULPHUR...STONEWALL...TUPELO...MILL CREEK...CENTRAHOMA...HICKORY...
WARDVILLE...CLARITA...SCULLIN...CONNERVILLE...PONTOTOC...FITTSTOWN
AND JESSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3434 9676 3449 9708 3490 9610 3468 9609
3468 9596
TIME...MOT...LOC 1927Z 289DEG 17KT 3500 9576 3451 9695
WRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT MON AUG 12 2013
OKZ044-122030-
COTTON OK-
305 PM CDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR COTTON COUNTY UNTIL 330 PM CDT...
AT 303 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COOKIETOWN...
MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
WALTERS AND COOKIETOWN.
LAT...LON 3417 9845 3427 9856 3445 9841 3445 9837
3437 9818
TIME...MOT...LOC 2003Z 211DEG 19KT 3426 9846
KURTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 341 PM CDT MON AUG 12 2013 OKZ015-017-122115- BLAINE OK-DEWEY OK- 341 PM CDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR BLAINE AND DEWEY COUNTIES UNTIL 415 PM CDT... AT 339 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OAKWOOD... MOVING EAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... HEAVY RAINFALL AND FREQUENT LIGHTNING... LAT...LON 3583 9909 3616 9900 3615 9826 3581 9834 TIME...MOT...LOC 2039Z 291DEG 21KT 3590 9875
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT MON AUG 12 2013
OKZ032-043-048-122115-
ATOKA OK-COAL OK-HUGHES OK-
344 PM CDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATOKA...NORTHERN
COAL AND SOUTHERN HUGHES COUNTIES UNTIL 415 PM CDT...
AT 343 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GERTY...MOVING
EAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3467 9641 3494 9640 3494 9609 3468 9609
3468 9588 3463 9588
TIME...MOT...LOC 2043Z 290DEG 21KT 3480 9629The Vance AFB radar (KVNX), 116 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Delayed report of a few shingles blown of roofs.
Numerous large tree branches downed along with numerous power outages.
The hail fell at county road 1250 and Whippoorwill.
County road 7 between Sulphur and Davis closed due to rushing water over roadway.
Minor damage to fencing and outdoor furniture at I-40 and Morgan Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466802, 466803, 466804, 466805, 466806, 466807.